Interactions between thioridazine and bromocriptine in a patient with a prolactin-secreting pituitary adenoma

Am J Med. 1984 May;76(5):921-3. doi: 10.1016/0002-9343(84)91010-6.

Abstract

Reported herein is the possible interaction between two drugs used to treat a man with a large prolactin-secreting pituitary adenoma. The patient had a long history of schizophrenia that was treated with many different medications, including phenothiazines. Evaluation of progressive lethargy led to the discovery of a large parasellar tumor and a prolactin level of 7,981 ng/ml. His serum prolactin level fell to the 400 ng/ml range during bromocriptine therapy but rose whenever the antipsychotic thioridazine was added to his regimen. A marked deterioration of his visual fields was noted after 3 months' therapy with both drugs, and this abnormality resolved five days after the thioridazine was stopped. The use of dopamine antagonists such as thioridazine in patients with prolactinoma may interfere with bromocriptine's action, resulting in potentially serious complications.

Publication types

  • Case Reports
  • Research Support, Non-U.S. Gov't

MeSH terms

  • Adenoma / complications
  • Adenoma / drug therapy*
  • Adenoma / metabolism
  • Adult
  • Bromocriptine / therapeutic use*
  • Drug Interactions
  • Humans
  • Male
  • Pituitary Neoplasms / complications
  • Pituitary Neoplasms / drug therapy*
  • Pituitary Neoplasms / metabolism
  • Prolactin / blood*
  • Schizophrenia, Paranoid / complications
  • Schizophrenia, Paranoid / drug therapy
  • Thioridazine / adverse effects*
  • Thioridazine / therapeutic use
  • Tomography, X-Ray Computed
  • Visual Fields / drug effects

Substances

  • Bromocriptine
  • Prolactin
  • Thioridazine